Alert archive / Louisiana / Tornado Warnings in 2018

Tornado Warning 3, NWS Lake Charles, LA

February 7, 2018Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Feb 7, 2018, 3:56 AM CST for Rapides Parish, Vernon Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2018, 3:56 AM CST (09:56 UTC)
Expired
Feb 7, 2018, 4:30 AM CST
In force
34 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 23 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
1.4
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

241 
WFUS54 KLCH 070956
TORLCH
LAC079-115-071030-
/O.NEW.KLCH.TO.W.0003.180207T0956Z-180207T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
356 AM CST WED FEB 7 2018

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Southwestern Rapides Parish in central Louisiana...
  Southeastern Vernon Parish in west central Louisiana...

* Until 430 AM CST
    
* At 356 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Pitkin, moving east at 35 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Rapides and southeastern Vernon Parishes, including
  the following locations: Union Hill and Calcasieu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3091 9301 3102 9301 3112 9262 3091 9261
TIME...MOT...LOC 0956Z 259DEG 29KT 3098 9292 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

TWH
2 follow-up statements
702 
WWUS54 KLCH 071007
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
407 AM CST WED FEB 7 2018

LAC079-115-071030-
/O.CON.KLCH.TO.W.0003.000000T0000Z-180207T1030Z/
Rapides LA-Vernon LA-
407 AM CST WED FEB 7 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 AM CST FOR
SOUTHWESTERN RAPIDES AND EAST CENTRAL VERNON PARISHES...
    
At 406 AM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Pitkin, moving east at 30 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Calcasieu and Union Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3094 9288 3105 9289 3106 9286 3112 9262
      3094 9261
TIME...MOT...LOC 1006Z 261DEG 28KT 3099 9283 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

TWH
312 
WWUS54 KLCH 071021
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
421 AM CST WED FEB 7 2018

LAC079-115-071031-
/O.EXP.KLCH.TO.W.0003.000000T0000Z-180207T1030Z/
Rapides LA-Vernon LA-
421 AM CST WED FEB 7 2018

...THE TORNADO WARNING FOR SOUTHWESTERN RAPIDES AND EAST CENTRAL
VERNON PARISHES WILL EXPIRE AT 430 AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3094 9288 3105 9289 3106 9286 3112 9262
      3094 9261
TIME...MOT...LOC 1021Z 259DEG 29KT 3101 9271 

$$

TWH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Feb 7, 3:41 AM CST, 15 minutes earlier.

Area forecast discussion, Feb 7, 3:41 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
341 AM CST Wed Feb 7 2018

.DISCUSSION...
Wx map shows cold front moving through Southeast Texas into
Western Louisiana, moving through Fort Polk now. A line of showers
and thunderstorms, some becoming robust along the front.
Elsewhere, elevated showers and isolated thunderstorms behind the
front, and a muggy mess south of the front with scattered showers,
dense marine fog along and south of I-10 into the coastal waters.

The dense marine fog will end behind the cold frontal passage. For
now, keeping the dense fog advisory for inland zones along and
south of I-10 through 6 AM, hopefully not having to extend this
later for lower Acadiana. See marine discussion for timing of
dense fog advisory.

Expect rounds of elevated showers and isolated thunderstorms
behind the front today and this evening, diminishing after
midnight as drier air aloft moves in. Expect some clearing for
inland areas Thursday, with the clearing line likely to stop just
inland of the coast.

For Friday and the remainder of the weekend into early next week,
multiple waves of showers/isolated thunderstorms can be expected.
While pinpointing times of heavier rainfall is not possible at
this time, confidence is increasing that this will be an extended
unsettled period likely lasting well into next week.

DML

&&

.MARINE...
The dense sea fog expected to end from west to east this morning
when a cold front moves across the coastal waters. Segmented the
marine dense fog advisory, ending the western zones at 12z,
central at 15z, and eastern zones at 18z. Northelry winds 20-25
knots expected behind the front, requiring Small Craft Advisory
for all 0-60nm zones beginning at 18z, with Small Craft Exercise
Caution for inland lakes and bays. Winds expected to diminish by
06-10z Thursday. With a progressive pattern in place, southerly
winds will return by the weekend before another cold front sweeps
through on Sunday.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  49  34  58  43 /  80  20  10  10
LCH  57  41  58  49 /  80  40  10  10
LFT  62  41  59  48 /  80  50  10  10
BPT  55  40  57  49 /  80  30  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 6 AM CST early this morning for
     LAZ041>045-052>055-073-074.

TX...Dense Fog Advisory until 6 AM CST early this morning for TXZ215-
     216.

GM...Small Craft Advisory from noon today to 3 AM CST Thursday for
     GMZ470-472-475.

     Dense Fog Advisory until 6 AM CST early this morning for GMZ430-
     432-450.

     Small Craft Exercise Caution from noon CST today through this
     evening for GMZ430-432-435.

     Dense Fog Advisory until noon CST today for GMZ455.

     Small Craft Advisory from noon today to midnight CST tonight for
     GMZ450-452-455.

     Dense Fog Advisory until 9 AM CST this morning for GMZ435-452.

&&

PUBLIC...08
Hazardous weather outlook, Feb 6, 9:26 PM CST, 6 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lake Charles LA
926 PM CST Tue Feb 6 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
071400-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
926 PM CST Tue Feb 6 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight

Dense sea fog will be possible up to the I-10 corridor with
visibilities at times below 1/4 of a mile, until a cold front
moves through.

Scattered to numerous showers with a few thunderstorms are
expected tonight ahead of our next cold frontal passage. A storm
or two could be on the strong side across interior Southeast Texas
and Central Louisiana near the front late tonight with small hail
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and storms will continue on Wednesday as the front moves
through the area...with a continued slim chance of a strong storm
in vicinity of the front. After a dry Thursday, rain chances
return for Friday and linger through the end of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-071400-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
926 PM CST Tue Feb 6 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight

Areas of fog, likely reducing visibilities well below one
nautical mile, will continue mainly on the near shore coastal
waters out to 20 nautical miles through tonight, with some sea fog
moving into the coastal lakes and bays. Otherwise, scattered
showers and isolated thunderstorms are expected mainly late
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated northerly winds are expected behind a cold front for
Wednesday and Thursday before relaxing. Increased chances of
showers are expected by Friday and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 7, 3:15 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
315 AM CST WED FEB 7 2018

LAZ027-030-070945-
Beauregard-Vernon-
315 AM CST WED FEB 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEAUREGARD AND
SOUTHWESTERN VERNON PARISHES...

At 315 AM CST, a strong thunderstorm was located near Rosepine,
moving east at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Rosepine, De Ridder, Fort Polk and Deridder.

LAT...LON 3084 9346 3099 9345 3108 9305 3084 9303
TIME...MOT...LOC 0915Z 259DEG 32KT 3091 9334

TWH
Special weather statement, Feb 7, 3:48 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
348 AM CST WED FEB 7 2018

LAZ030-071030-
Beauregard LA-
348 AM CST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAUREGARD PARISH
UNTIL 430 AM CST...

At 348 AM CST, Doppler radar was tracking a strong thunderstorm near
Tulla, or near De Ridder, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dry Creek, De Ridder, Sugartown, Deridder, Tulla and Bundick Lake.

LAT...LON 3088 9298 3064 9298 3064 9340 3088 9339
TIME...MOT...LOC 0948Z 252DEG 36KT 3078 9330

Landreneau

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 6:37 PM CSTDense Fog AdvisoryLCHCameron, Lafayette, Saint Martin11 hr
Feb 7, 2:45 AM CSTSmall Craft AdvisoryLCH30 hr
Feb 7, 3:15 AM CSTSpecial Weather StatementLCHVernon30 min
Feb 7, 3:36 AM CSTTornado WarningLCHVernon24 min
Feb 7, 3:46 AM CSTTornado WarningLCHRapides13 min
Feb 7, 3:48 AM CSTSpecial Weather StatementLCHBeauregard42 min
Feb 7, 4:50 AM CSTSpecial Weather StatementLCHRapides25 min
Feb 7, 5:10 AM CSTSpecial Weather StatementLCHAvoyelles65 min

Nearby

Tornado Warnings in Louisiana, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.